Heat, Wichita
- When
- August 1, 11:00 AM CST to 7:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- ASOS
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 1st, 2nd, 4th and 5th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 1st, 2nd, 4th and 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 4:44 AM CST, 6 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
544 AM CDT Tue Aug 1 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 417 AM CDT Tue Aug 1 2023
The upper level ridge continues it's gradual shift eastward,
leading to another dry day with another slight increase in
temperatures. A similar heat advisory has been issued for portions
of northern, central, and southern Oklahoma, as well as a few
counties in western north Texas. Forecasted temperatures and heat
indices have increased to where 110+ heat indexes are possible in
southeastern Oklahoma, and an excessive heat warning has been
issued for the region.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 417 AM CDT Tue Aug 1 2023
No major changes to the forecast, as the upper level ridge continues
to be the main dominant feature through early Saturday. Triple digit
high temperatures are expected to continue, with likely heat indexes
reaching levels requiring heat advisories across portions of
Oklahoma and western north Texas. While the higher dewpoints will be
mainly in a corridor through central Oklahoma and portions of
western north Texas, fire weather concerns will increase in
southwestern Oklahoma and portions of western north Texas, with
dewpoints in the upper 50s/lower 60s that would result in afternoon
RH values in the 10s and 20s.
Continuing to expect the upper level ridge to become less amplified
through the week and into the weekend. Precipitation chances return
Thursday and Friday across northern parts of Oklahoma, and chances
become more widespread Saturday into Sunday with the movement of the
upper level trough through the Central Plains. A cold front is
expected to move through with this trough and associated surface low
pressure cyclone, which will bring a marked decrease in temperatures
through early next week.
Zwink
&&
.AVIATION...
(12Z TAFS)
Issued at 541 AM CDT Tue Aug 1 2023
VFR will apply through the forecast period. South winds will
increase late this morning into this afternoon, with gusts near 15
to 20 kt. A decrease in wind speeds, for most terminals, will then
arrive around sunset. A few high clouds will pass overhead.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 102 80 103 81 / 0 0 0 0
Hobart OK 106 77 106 78 / 0 0 0 0
Wichita Falls TX 108 80 108 80 / 0 0 0 0
Gage OK 102 76 103 74 / 0 0 0 0
Ponca City OK 103 79 104 78 / 0 0 0 0
Durant OK 103 78 104 80 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
OKZ005>008-011>013-018>020-024>032-039>043-045>047.
Heat Advisory from noon to 9 PM CDT Wednesday for OKZ005>008-
011>013-018>020-024>032-039>043-045>048-050>052.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for OKZ033>038-044.
Excessive Heat Warning from noon today to 8 PM CDT this evening
for OKZ048-050>052.
TX...Heat Advisory from noon today to 8 PM CDT this evening for
TXZ086-089-090.
Heat Advisory from noon to 9 PM CDT Wednesday for TXZ086-089-090.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ083>090.
&&
SHORT TERM...50
LONG TERM....50
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 452 AM CDT Tue Aug 1 2023 OKZ004>048-050>052-TXZ083>090-021000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 452 AM CDT Tue Aug 1 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Triple digit heat indices will continue Tuesday morning and afternoon until sundown as a Heat Advisory remains in effect portions of central and southern Oklahoma, as well as portions of western north Texas with heat indices up to 105 degrees. An excessive heat warning has been issued for southeastern Oklahoma due to heat indices above 110 degrees possible. .Fire Weather... Recent dryness and hot temperatures will lead to elevated fire weather conditions across far southwest Oklahoma and western-north Texas this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Triple digit heat indices will persist Wednesday through Friday with some relief on Saturday but only across northern and possibly into central Oklahoma. Dangerous heating will be the strongest on Tuesday and Wednesday afternoons with heat indices between 105-110 degrees and possibly a couple degrees higher in some counties. .Thunderstorms... Thunderstorms will be possible Thursday through Saturday nights across northwest Oklahoma, with very low chances on Saturday including central through southeast Oklahoma. .Fire Weather... Continued hot afternoon and evening temperatures, combined with dry conditions, will lead to elevated fire weather concern on Tuesday and Wednesday across southwest Oklahoma and western-north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131580, 1131581, 1131584, 1131585.